Michigan, 2013

Damaging Wind in Michigan, July 8, 2013

July 8, 2013 · NWS APX · 1 event in 1 county or zone

A broken line of thunderstorms crossed northern Lake Michigan, producing isolated wind damage in northwest Lower Michigan.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

A broken line of thunderstorms crossed northern Lake Michigan, producing isolated wind damage in northwest Lower Michigan.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jul 8, 6:25 AM EST, 2 hours 15 minutes earlier.

Area forecast discussion, Jul 8, 6:25 AM EST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
725 AM EDT MON JUL 8 2013

.SYNOPSIS...
ISSUED AT 423 AM EDT MON JUL 8 2013

THE PATTERN LOOKS LIKE IT HAS FINALLY TURNED TEMPORARILY WETTER WITH
SCATTERED THUNDERSTORMS TODAY AND MORE NUMEROUS SHOWERS AND
THUNDERSTORMS EXPECTED LATER TUESDAY INTO TUESDAY NIGHT. COOLER AND
LESS HUMID CONDITIONS ARE THEN EXPECTED FOR MIDWEEK WITH A WARNING
TREND TO FOLLOW FOR LATE IN THE WEEK INTO NEXT WEEKEND.

&&

.UPDATE...
ISSUED AT 658 AM EDT MON JUL 8 2013

CONVECTIVELY INDUCED VORTICITY AND LOW PRESSURE IS TRACKING ACROSS
WISCONSIN EARLY THIS MORNING...AND SHOWERS AND STORMS CONTINUED TO
FIRE ALONG A FRONTAL BOUNDARY SAGGING INTO NORTHERN LOWER. THE
STORMS HAVE HAD A HARD TIME HOLDING TOGETHER INITIALLY...BUT
CONTINUED WARM AND MOIST ADVECTION...IN CONCERT WITH THE VORTICITY
MAXIMUM WILL BRING SOME MUCH NEEDED RAINFALL TO A GOOD CHUNK OF
MAINLY NORTHERN LOWER THIS MORNING. THE UPDATES WILL REVOLVE
AROUND LOCATION/STRENGTH AND EVOLUTION OF INCOMING
PRECIPITATION...WHICH HAS BEEN SLOWED SOMEWHAT BY THE EROSION
PROCESS OF THE LEADING EDGE. LOCALLY HEAVY RAINFALL AND LIGHTNING
REMAIN THE ONLY THREATS WITH THE STORMS...SEVERE WEATHER IS STILL
NOT EXPECTED AT ALL.

&&

.SHORT TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 423 AM EDT MON JUL 8 2013

CURRENTLY...WEAK MID LEVEL RIDGING IS OVERHEAD WITH A DISTINCT
SHORTWAVE CROSSING WESTERN WISCONSIN/LAKE SUPERIOR. IN THE LOWER
LEVELS...A SOUTHWARD SINKING FRONTAL BOUNDARY HAS MADE IT THROUGH
THE STRAITS AND INTO FAR NRN LOWER MICHIGAN. MEANWHILE...UPSTREAM
ACROSS WESTERN WISCONSIN...LOW PRESSURE WAS TRACKING EAST...WITH
VERY MUGGY AIR OUT AHEAD OF IT. SFC TDS THERE WERE IN THE UPPER
60S AND LOWER 70S. SHOWERS AND THUNDERSTORMS CONTINUED TO FIRE
WITHIN THE BETTER H8 LLJ CONVERGENCE AND THETA-E ADVECTION FROM
THE GTV BAY REGION BACK WESTWARD THROUGH GREEN BAY AND NE
WISCONSIN. THIS CONVECTION IS OF COURSE BEING AIDED BY THE
AFOREMENTIONED SHORTWAVE. ADDITIONAL LIGHT RAIN SHOWERS/SPRINKLES
WERE DEVELOPING NEAR THE FRONT. CLOUDS WERE ALL OVER NRN MICHIGAN
WITH TEMPERATURES SLOW TO FALL...ESPECIALLY WITH DEEPER LOW LEVEL
WARM ADVECTION. READINGS WERE IN THE UPPER 60S AND LOWER 70S...AND
THIS NOT CHANGING THROUGH THE MORNING.

TODAY AND TONIGHT...THE H8 LLJ IS EXPECTED TO WEAKEN INTO
DAYBREAK...BUT SAID SHORTWAVE AND SFC LOW PRESSURE WILL BE WORKING
INTO NORTHERN MICHIGAN THROUGH THE DAY. DEEPER LOW LEVEL
CONVERGENCE DEVELOPS...ALONG WITH CONTINUED LOW LEVEL WARM/MOIST
ADVECTION. BEST CONVERGENCE AND DYNAMICS ALOFT WILL RESIDE OVER NRN
LOWER. BELIEVE THAT SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH DAYBREAK...MAYBE WEAKEN/BECOME LESS IN COVERAGE FOR A
BIT...BUT COVERAGE WILL INCREASE INTO THE AFTERNOON. THE BIGGER
QUESTION IS HOW MUCH INSTABILITY CAN WE GENERATE WITH THE
EXPECTATION OF A PRETTY CLOUDY DAY ALL DAY. LOWERED TEMPERATURES
INTO THE UPPER 70S FOR HIGHS...ONLY A 10 DEGREE INCREASE FROM
WHERE WE ARE RIGHT NOW. WITH THESE VALUES...CAN FORESEE MAYBE UP
TO 1000 MLCAPE...MORE THAN SUFFICIENT FOR THUNDERSTORMS. MID LEVEL
LAPSE RATES AT 5.5C/KM...WET BULBS ABOVE 13KFT...AND 0-6KM BULK
SHEAR CONTINUING TO BE PRETTY WEAK AT 20KTS...ALL POINT TOWARD
CONVECTION/WINDS NOT BEING STRONG ENOUGH FOR HAIL OR ANY SORT OF
WIND...AND EVEN STORM ORGANIZATION. THE FACT THAT IT'S CLOUDY AND
WE WILL NOT GENERATE THE ENTIRE POTENTIAL INSTABILITY LEADS TO A
MINIMAL SEVERE WEATHER THREAT. WILL HAVE TO WATCH FOR ANY SORT OF
SUN...IF IT CAN COME OUT TODAY. IF SO...THEN A FEW STRONGER CELLS
MAY AT LEAST THREATEN SOME SORT OF HAIL. MORE OF A CONCERN WILL BE
LOCALLY HEAVY RAINFALL...WITH EITHER TRAINING ECHOES THIS
MORNING..OR SLOW MOVING CELLS (WINDS WEAK THROUGH A PRETTY GOOD
DEPTH)...AND PWATS CLIMBING ABOVE 1.75". GET READY FOR A MUGGY DAY
WITH SFC TD'S THE HIGHEST ALL YEAR...IN THE UPPER 60S AND LOWER
70S.

THE PRECIPITATION WILL QUICKLY DIE OFF WITH THE PASSAGE OF THE
SHORTWAVE...AS DEEP LAYER DRYING TAKES PLACE. THE TIMING OF THIS
WAVE TO EXIT EASTERN UPPER/NW LOWER WILL BE AROUND 18-19Z...AND
NE LOWER MORE LIKE 21-22Z. WILL BUFFER THESE TIMES WITH SOME
30-40 PERCENT FOR A COUPLE HOURS AFTERWARD. MOST OF THE NIGHT IS
EXPECTED TO BE RATHER TRANQUIL. THAT SAID...NEWLY FALLEN/MUCH
NEEDED RAINS WITH STRIPPED OUT MOISTURE ALOFT/GREAT RADIATIONAL
COOLING OVER WET GROUND/POTENTIALLY WET BL MOISTURE...ALL SCREAM
FOR AREAS OF FOG AND STRATUS. THE EXTENT/LOCATION OF STRATUS IS
DIFFICULT TO DETERMINE RIGHT NOW...BUT SEEING CLOUDS AND FOG IN
THE MORNING SHOULD NOT BE A SURPRISE. LOWS IN THE LOWER HALF OF
THE 60S.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 423 AM EDT MON JUL 8 2013

WELL AT LEAST A FEW ISOLATED SPOTS SAW A LITTLE RAINFALL SUNDAY WITH
MUCH OF THE AREA LIKELY RECEIVING MORE IN THE WAY OF RAIN TODAY. WE
ARE THEN KEEPING OUR FINGERS CROSSED FOR A MORE WIDESPREAD RAIN LATE
TUESDAY INTO TUESDAY NIGHT. MODELS ARE ROLLING A CONVECTIVE COMPLEX
ACROSS THE FORECAST AREA...WHICH SEEMS PLAUSIBLE GIVEN THE MUGGY
AIRMASS IN PLACE AND THE APPROACH OF A BONA-FIDE COLD FRONT AND UPPER
LEVEL WAVE. HOWEVER...AM A LITTLE LEARY GIVEN OUR RECENT STRING OF
DRY DAYS...BUT HAVE UPPED POPS TO LIKELY AS CONFIDENCE GROWS.
ANOTHER AWESOME STRETCH OF WEATHER IS THEN EXPECTED TO ROUND OUT THE
WEEK INTO NEXT WEEKEND. THE MAIN LONG TERM FOCUS IS ON POPS THROUGH
MIDWEEK.

TUESDAY INTO TUESDAY NIGHT...MODELS ARE FINALLY COMING INTO BETTER
AGREEMENT DURING THIS TIME FRAME WITH A CONVECTIVE COMPLEX ROLLING
OUT OF WISCONSIN INTO THE REGION. SO EXPECT INCREASING CLOUDS WITH
SHOWERS AND THUNDERSTORMS LIKELY ARRIVING LATER IN THE DAY ACROSS
THE WESTERN TWO THIRDS OF THE FORECAST AREA...SPREADING INTO THE
REMAINDER OF THE AREA AT NIGHT. LOOKING AT SEVERE WEATHER
PARAMETERS...THE REGION IS IN THE LEFT FRONT QUAD OF A POTENT LOW
LEVEL JET WITH 0-6KM BULK SHEAR NEAR 50 KNOTS AND SEVERAL HUNDRED
J/KG OF MIXED LAYER CAPE. SO THERE WILL BE A DAMAGING WIND THREAT AS
WELL AS THE POSSIBILITY OF LARGE HAIL. HIGHS IN THE LOWER TO MIDDLE
80S. LOWS MAINLY IN THE 60S.

WEDNESDAY...COOLER AIR ALOFT ADVECTS INTO THE REGION FROM THE
NORTHWEST LEADING TO THE QUESTION OF WHETHER WE COULD GET SOME
DAYTIME HEATING INDUCED SHOWER OR THUNDERSTORM DEVELOPMENT.
INSTABILITY WILL BE UP AGAINST DECENT DRY AIR ADVECTION (MEAN
1000-500 MB RH FALLS TO ABOUT 40 PERCENT OR SO)...THEREFORE WILL
LEAVE POPS IN THE CHANCE CATEGORY. HIGHS RANGING FROM AROUND 70 FAR
NORTH TO THE LOWER 80S SOUTHEAST.

THURSDAY THROUGH SUNDAY...COOLER AIR ALOFT CONTINUES THROUGH THURSDAY
BUT FAIRLY DRY AIR IS EXPECTED (MEAN 1000-500 MB RH 40 TO 50
PERCENT) WHICH SHOULD INHIBIT POSSIBLE DAYTIME HEATING DRIVEN
SHOWERS TO FORM IN THE AFTERNOON. OTHERWISE...EXTENDED MODELS ARE IN
SURPRISINGLY GOOD AGREEMENT WITH RIDGING AT THE SURFACE AND SLOWLY
BUILDING HEIGHTS ALOFT LEADING TO ANOTHER PLEASANT AND INCREASINGLY
WARM STRETCH OF WEATHER. HIGHS THURSDAY RANGING FROM THE LOWER 70S
NORTH TO THE UPPER 70S SOUTH THEN THE MIDDLE TO UPPER 70S FRIDAY AND
THE UPPER 70S TO MIDDLE 80S FOR BOTH SATURDAY AND SUNDAY.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 658 AM EDT MON JUL 8 2013

A DISTURBANCE ALOFT AND SFC LOW PRESSURE WILL TRACK THROUGH
NORTHERN LOWER MICHIGAN TODAY. VFR CONDITIONS WILL TEMPORARILY
BECOME MVFR WITHIN RAIN AND EMBEDDED THUNDERSTORMS. THERE IS SOME
DECENT CONFIDENCE IN THE MVFR FOR NW LOWER...BUT THIS WIDER SPREAD
AREA OF RAIN MAY DIMINISH THROUGH THE MORNING. HOWEVER...ADDITIONAL
SCATTERED THUNDERSTORMS WILL BE TRYING TO DEVELOP. THE STRENGTH
AND COVERAGE OF SAID STORMS WILL DEPEND ON WHETHER OR NOT WE GET
ANY SUNSHINE/DESTABILIZATION. CLOUDS ARE EXPECTED TO BE FAIRLY
SUBSTANTIAL TODAY...SO STRONG STORMS ARE NOT EXPECTED. ADDITIONAL
MVFR CONDITIONS IN LOCALLY HEAVY RAINFALL AND LOWERED CIGS ARE THE
MAIN REASONS FOR THE MVFR.

WINDS WILL BE HIGHLY VARIABLE THROUGH THE DAY WITH THE LOW
PRESSURE ARRIVING. SPEEDS LESS THAN 10KTS...EXCEPT IN STRONGER
STORMS WHERE GUSTIER ERRATIC WINDS ARE ANTICIPATED. NO STRONG WIND
GUSTS ARE EXPECTED THOUGH.

CLEARING ARRIVES LATE THIS AFTERNOON THROUGH THIS EVENING FROM
WEST TO EAST. THE CLEARING SKIES AND RECENT RAINS WILL BRING AREAS
OF FOG AND STRATUS OVERNIGHT. THE EXTENT AND IMPACT OF REDUCED
VSBYS ARE TOO DIFFICULT TO DISCERN...BUT IFR/LIFR VSBYS ARE NOT
OUT OF THE QUESTION.

&&

.MARINE...
ISSUED AT 423 AM EDT MON JUL 8 2013

A SLOWLY SOUTHWARD SINKING FRONTAL BOUNDARY IS MOVING THROUGH THE
STRAITS AND INTO NRN LOWER EARLY THIS MORNING...WHILE LOW PRESSURE
IN FAR WESTERN WISCONSIN IS TRACKING EAST. THE LOW PRESSURE WILL
CROSS NRN MICHIGAN AND THE GREAT LAKES THROUGH TONIGHT. WINDS WILL
BE UNDER ADVISORY LEVELS...AND HIGHLY VARIABLE OVER THIS TIME
FRAME. IN ADDITION...PERIODS OF SHOWERS AND THUNDERSTORMS WILL
AFFECT MAINLY LAKES MICHIGAN AND HURON. THIS WILL RESULT IN
ERRATIC WIND DIRECTIONS AND POTENTIALLY GUSTY WINDS...BUT NOTHING
TOO DRAMATIC AS FAR AS SPEEDS...DUE TO WEAK WINDS ALOFT. ANY
STRONGER CELL HOWEVER CAN PRODUCE DANGEROUS WINDS AND LIGHTNING.
LIGHT AND VARIABLE WINDS WILL CONTINUE INTO TUESDAY...BUT TREND
OUT OF THE SOUTH BEFORE THE NEXT LOW PRESSURE AND COLD FRONT BLOW
THROUGH WEDNESDAY MORNING. ADVISORY LEVEL WINDS MAY OCCUR ACROSS
PRESQUE ISLE AND POSSIBLY IN WHITEFISH BAY AND THE ST MARYS FOR
WEDNESDAY AND WEDNESDAY NIGHT...AS WINDS TURN OUT OF THE NW AND
THE STABILITY GETS KNOCKED DOWN. THE NORTHERLY FLOW WEAKENS INTO
THURSDAY AND THURSDAY NIGHT WITH HIGH PRESSURE SETTLING IN.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LH...NONE.
LM...NONE.
LS...NONE.

&&

UPDATE...SD
SYNOPSIS...AS
SHORT TERM...SD
LONG TERM...AS
AVIATION...SD
MARINE...SD
Hazardous weather outlook, Jul 8, 3:45 AM EST, 4 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
445 AM EDT MON JUL 8 2013

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042-
091145-
STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL-
MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT-
STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY-
SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG-
SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT-
MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
445 AM EDT MON JUL 8 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED TO SCATTERED THUNDERSTORMS WILL OCCUR PERIODICALLY
THROUGH MOST OF THE DAY ACROSS THE GRAND TRAVERSE BAY REGION...BUT
MAINLY IN THE AFTERNOON FOR ALL OTHER AREAS OF NORTHERN MICHIGAN.
THE MAJORITY OF THE THUNDERSTORMS WILL BE ACROSS NORTHERN LOWER
MICHIGAN. SEVERE STORMS ARE NOT EXPECTED...HOWEVER LOCALLY HEAVY
RAINFALL WILL BE POSSIBLE.

AREAS OF FOG ARE EXPECTED TO DEVELOP TONIGHT. LOCALLY DENSE FOG WILL
BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THUNDERSTORMS ARE AGAIN LIKELY TUESDAY AFTERNOON AND TUESDAY NIGHT
OVER ALL OF NORTHERN MICHIGAN...AHEAD OF THE NEXT LOW PRESSURE
AND IT'S ASSOCIATED COLD FRONT. SOME THUNDERSTORMS MAY LINGER INTO
WEDNESDAY MORNING ACROSS NORTHEAST LOWER.

LOCALLY DENSE FOG MAY CONTINUE INTO TUESDAY MORNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY AND POSSIBLY EARLY THIS
EVENING...AS WELL AS TUESDAY AFTERNOON AND NIGHT.

&&

FOR MORE INFORMATION VISIT HTTP://WEATHER.GOV/APX.

SMD

The radar

The NCL Michigan radar (KAPX), 62 km away, was scanning. The volume nearest the first event began at 13:41 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grand Traverse

When
July 8, 8:40 AM EST
Where
Grand Traverse County, Fife Lake
Measured
55 kt (63 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
44.570, -85.350

Numerous trees were downed, one roof had shingles removed, and an awning was ripped off of a camper trailer.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, July 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472682.